welcome redditors!to snoo-finity ... and beyond!

NBME 22 Answers

nbme22/Block 2/Question#33

A 29-year-old woman comes to the physician because ...

Thyroid-stimulating hormone: decreased;
Free thyroxine: decreased;
Free triiodothyronine: increased


Login to comment/vote.

 +2  upvote downvote
submitted by oznefu(7),

I get she doubled her levothyroxine dose because of fatigue. I get that TSH is decreased. But why is free T4 decreased and free T3 increased? Wouldn’t both free T4 and free T3 be increased?

lnsetick  she doubled her triiodothyronine not levothyroxine, so she took a bunch of T3 -> feedback inhibition of TSH and therefore decreased T4 +3  
oznefu  D’oh didn’t even read that just assumed it was levothyroxine. Thanks! +1  




 +1  upvote downvote
submitted by bubbles(31),

Just to be crystal clear (because I've gotten more thyroid axis questions wrong than I should):

T4 --> T3 is possible but T3 --> T4 isn't?

meningitis  Exactly. I know there are papers saying there is some conversion of T3 to T4 but I try to keep it simple and think of it as once you break it apart (T4->T3), you cant put it back together. Only thyroglobin etc can put another I on it, so any T3 cant become T4 because you need it to be done in thyroid. +1  
angelaq11  I honestly don't know about this, but the way I reasoned this was: she is taking a whole lot of T3, so on top of already having hypothyroidism, she is just making things worse, so TSH is going to be decreased because of feedback inhibition, and hence T4 (Which is the main one produced by the thyroid) is also going to be decreased. I think the high T3 is the exogenous T3. +